Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 11:19 AM EST for Dubois County, Indiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2002, 11:19 AM EST (16:19 UTC)
- Expired
- Feb 20, 2002, 11:30 AM EST
- In force
- 11 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 201619 SVRSDF INC037-201630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1118 AM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 1130 AM EST * AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IRELAND...OR ABOUT 44 MILES EAST OF MOUNT CARMEL...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAYSVILLE...DUBOIS AROUND 1120 AM EST KELLERVILLE...THALES...CRYSTAL AROUND 1125 AM EST THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE HAIL. DIME SIZE HAIL WAS REPORTED AT IRELAND AT 1115 AM EST WITH THIS STORM. LAT...LON 3844 8714 3831 8698 3852 8669 3871 8682 $$ VLD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 10:10 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 20, 10:10 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 AM EST WED FEB 20 2002 UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS. LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS. .SDF...NONE SMALLCOMB
In the hours before
Special weather statement, Feb 20, 5:30 AM EST, 5 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 AM EST WED FEB 20 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON. DEVELOPING LOW PRESSURE...LOCATED OVER NORTHERN ILLINOIS...WILL MOVE TO THE GREAT LAKES REGION TONIGHT. A COLD FRONT IN ASSOCIATION WITH THE LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON. AHEAD OF THE COLD FRONT...STRONG WINDS IN THE LOW LEVELS OF THE ATMOSPHERE WILL DRAW MOIST AND UNSTABLE AIR INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA. MANY PRIME INGREDIENTS ARE IN PLACE FOR THE DEVELOPMENT OF SEVERE WEATHER. HOWEVER...EXTENSIVE CLOUD COVER WILL LIMIT THE AMOUNT OF HEATING TODAY. BECAUSE OF THIS...ISOLATED STRONG THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS...AND SMALL HAIL... WILL BE POSSIBLE. BECAUSE OF THE PROXIMITY TO THE STRENGTHENING LOW PRESSURE... SOUTHWEST WINDS TODAY WILL BE 20 TO 30 MPH...WITH HIGHER GUSTS AT TIMES. CITIZENS SHOULD PREPARE BY TYING DOWN LOOSE HOUSEHOLD ITEMS. MOTORISTS SHOULD ANTICIPATE THE STRONG WINDS...ESPECIALLY IF DRIVING A VEHICLE WITH A HIGH CENTER OF GRAVITY...AS CROSS WINDS WILL MAKE IT DIFFICULT TO NAVIGATE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE...OR THE LOCAL MEDIA...FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROTHERTON
Special weather statement, Feb 20, 9:45 AM EST, 1 hour 34 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202045- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EST WED FEB 20 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON. SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE INCH IN DIAMETER. MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SMALLCOMB
Local storm report, Feb 20, 11:14 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM SALEM IN .25 INCH HAIL
02/20/02 WASHINGTON
1020 AM BIRDSEYE IN .25 INCH HAIL
02/20/02 DUBOIS
1110 AM KIRBY IN .25 INCH HAIL
02/20/02 CRAWFORDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 12:34 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.